Barbiturate, Sedative, Hypnotic or Anxiolytic Intoxication and Withdrawal:
This Emergencies related to substance abuse may be acute or chronic. The patient may come to the emergency department in acute withdrawal, severe drug intoxication or seeking help for addiction. Substance abuse has been discussed in detail in Unit 3 of Block 3. The intoxication and withdrawal of barbiturate. Sedative hypnotic s or anxiolytics may cause alteration in mood, thought and behavior requiring emergency care.
Collect history of drug use. Withdrawal from barbiturates is performed in a hospital because of risk of medical complications.
Opioid Intoxication and Withdrawal
Patients addicted to opioids may present requesting withdrawal or more commonly present in withdrawal requesting relief. The characteristic signs of acute intoxication include clouded consciousness, severe respiratory depression and pinpoint pupils. Death from intoxication is due to respiratory failure. Anoxia may cause circulatory failure At this end stage, pupils are dilated.
In case of opium toxicity, if patient is toxic, W administration of narcotic antagonist (example naloxone) is required. If patient is withdrawing, he may be referred to a de-addiction clinic.